Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 19, 2021, 3:30 PM MDT for Costilla County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2021, 3:30 PM MDT (21:30 UTC)
- Expired
- May 19, 2021, 4:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Pueblo, CO
County Costilla County, CO
The radar
The Pueblo radar (KPUX), 163 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 335 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
111 WWUS85 KPUB 192130 SPSPUB Special Weather Statement National Weather Service Pueblo CO 330 PM MDT Wed May 19 2021 COZ070>073-192200- Southern San Luis Valley CO- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 330 PM MDT Wed May 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALAMOSA AND CENTRAL COSTILLA COUNTIES UNTIL 400 PM MDT... At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over Blanca, or 16 miles west of Spring Burn Scar south of Highway 160 in Costilla county, moving southwest at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Brief cold air funnels will also be possible with this storm. Locations impacted include... Blanca and Fort Garland. LAT...LON 3757 10554 3748 10537 3724 10549 3736 10569 TIME...MOT...LOC 2130Z 026DEG 16KT 3747 10550 $$ KT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 19, 12:25 PM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 19, 12:25 PM MDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1225 PM MDT Wed May 19 2021 .UPDATE... Issued at 1225 PM MDT Wed May 19 2021 Main forecast updates were to issue a Flash Flood Watch for the burn scars this afternoon into the evening, as focus for shower and thunderstorm development looks to be directly overhead today. Upper level system which has been in place across the region the last couple of days will continue to push east today. However, cyclonic flow with some weak embedded impulses will be in place. This large scale support along with low and mid level moist upslope flow will support scattered shower and thunderstorm development over the mountains today. As forcing/instability has increased this morning, have already begun to see this development. Expect instability to build and actually be maximized over the mountains by mid afternoon, with increasing coverage and intensity of thunderstorms expected through this time. The setup and focus along with the abundance of moisture and instability axis in place has supported growing concerns for an increased flash flooding risk across the burn scars. Additionally, thunderstorm development is also expected across locations around the burn scars that have observed 2 to 5 inches of rainfall over the last 24 to 48 hours and are really saturated. With all of this in mind and with short term/hires guidance continuing to indicate development across these areas, have opted to issue a Flash Flood Watch for this afternoon and evening. While instability is expected to increase this afternoon, wind shear does look to be on the weaker side once again today. The severe threat will be limited, though some stronger storms will be possible along and just to the east of the mountains, as well as across the far eastern plains near the CO/KS border. Near the border, some low level focus and mid level vort will likely support isolated to scattered storms this afternoon. Small hail, gusty winds, and heavy rainfall will be possible with any storm today. Similar to yesterday, think there could be a few "cold air funnels" today, mainly across the far eastern plains. Upper trough axis is situated in this location, and with this low level focus, already noting some increasing trends with the non-supercell tornado parameter via latest RAP analysis. && .SHORT TERM...(Today and tonight) Issued at 356 AM MDT Wed May 19 2021 Main Points: 1) Mountain thunderstorms create a low end chance at flash flooding over the Spring, Decker, Junkins, and Hayden Pass burn scars. 2) Scattered thunderstorms over the plains, main impacts will be small hail and gusty winds. Currently, the upper level low is located over central New Mexico and low level moisture is still advecting over the far eastern plains. The moist low levels have created fog over the eastern portions of the lower Arkansas River Valley but the spacial extent is very limited, therefore no Dense Fog Advisory has or will be issued. Overall, a quieter weather day than what has occurred the last few days is expected for Wednesday. Synoptically, the closed upper level low over New Mexico will become an open wave and will propagate to the northeast. As the wave exits the region, it'll spark scattered thunderstorms over the far southeastern plains. The southeastern tip of Baca County is under a Marginal Risk for severe weather, according to the SPC, which is where the western most extent of the theta-e axis / CAPE axis exists. There is a low chance that the storms that spark over the far eastern plains will be severe, but there may be small hail and gusty winds associated with them. Northwesterly flow will be in place over the mountains and an area of upper level diffluence is being analyzed. Thunderstorms are expected to develop this afternoon. For the eastern mountains specifically, the pressure gradient over the plains tightens creating east-southeasterly winds, pushing moist air up the slope of the eastern mountains, which will spark convection. CAPE values of around 1000 - 1200 J/kg are being resolved over the mountain tops, therefore strong storms are possible. If one of the strong storms develop over the Spring, Junkins, Decker, or Hayden Pass burn scars, flash flooding will be possible. Confidence is low on where storms will develop, therefore no Flash Flood Watch will be issued. High temperatures will be in the 60s to 70s over the plains and mountain valleys, whereas the mountains will be in the 40s to 50s. Lows tonight will be in the 40s to 50s over the plains, the 30s to 40s over the mountain valleys, and the 30s to 40s over the mountains. .LONG TERM...(Thursday through Tuesday) Issued at 356 AM MDT Wed May 19 2021 Main concern this period is the potential for isolated strong to severe thunderstorms on the plains Thursday through Sunday. A full longitudinal trough of low pressure off the west coast will move slowly east during the first half of this forecast period. This system has the potential to produce isolated strong thunderstorms over the eastern plains from Thursday through Sunday. At this time the greatest threat of storms will be later Saturday and possibly into Sunday, depending on how fast the trough moves across the region. At this time, given the high amplitude, location, and speed of the mid level trough, the low level, north-south surface trough axis will likely lie across the Colorado plains. This will place areas along and east of the surface trough axis in a more favorable kinematic and thermodynamic location for potential thunderstorm formation. It is too early to know where this axis will lie each day (I-25 corridor or far eastern plains?), but the potential will exist for isolated strong to severe storms to develop, as all the longer range guidance shows favorable cape over parts of the eastern plains (typically 1000-1500 J/Kg each afternoon). The main concern at this time is initiation, and more importantly, what will force the initiation? Capping will be an issue so it appears storms will be isolated at best. By Saturday, a stronger short wave will likely be moving closer to the region, but the best forcing may come out late in the evening. For now, SPC has the eastern half of the plains in marginal for Thursday and a small part of El Paso county for Friday. For the Saturday and Sunday time frame, no risk is explicitly mentioned at this time, although their discussion mentions potential risk for the Central High plains dependent on how the trough lifts out. In the mountains, especially along the CONTDVD, this area will be closer to the forcing. and showers and very high elevation snow will be possible through the period, especially during the afternoon and evening hours. As the trough pushes out later Saturday into early Sunday will be the best time for showers and storms over the higher terrain. Into next week, temperatures a few degrees above normal with isolated storms possible, mainly across the plains. \/Hodanish && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1225 PM MDT Wed May 19 2021 While showers and storms are expected across southern CO this afternoon, much of this development should stay away from the TAF sites. Some potential for a stray shower or storm to move near COS and PUB late this afternoon, but once again, think the potential for any prevailing showers or storms is low at this time. Do think ALS will have potential to observe showers and storms late this afternoon through early evening, so have adjusted the ALS TAF to reflect this. Dry weather and VFR conditions are then expected across all the TAF sites later this evening through the end of the period. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 9 PM MDT this evening for COZ072>074- 077>080-083-087. && UPDATE...RODRIGUEZ SHORT TERM...SKELLY LONG TERM...HODANISH AVIATION...RODRIGUEZ
Hazardous weather outlook, May 19, 11:59 AM MDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1159 AM MDT Wed May 19 2021 COZ058>089-093>099-201800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1159 AM MDT Wed May 19 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are expected over the mountains and the far eastern plains, along the Colorado and Kansas border, this afternoon through early evening. Main risks with any storm will be small hail, gusty winds, and heavy rainfall. If a thunderstorm develops over the Spring, Decker, Junkins, or Hayden Pass burn scars, flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms, some possibly strong to severe, will be possible Thursday through Sunday across the eastern plains. Large hail and damaging winds will be possible, and an isolated tornado cannot be ruled out. The overall highest chance for strong to severe storms will be Saturday. For Monday and Tuesday, isolated thunderstorms will be possible on the plains. Gusty winds and small hail will be possible. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening over the mountains. RODRIGUEZ
In the hours before
Special weather statement, May 19, 2:27 PM MDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Pueblo CO 227 PM MDT Wed May 19 2021 COZ065-069-192115- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- 227 PM MDT Wed May 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 315 PM MDT... At 226 PM MDT, Doppler radar was tracking a strong thunderstorm near Villa Grove, or 16 miles south of Decker Burn Scar, moving south at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Saguache. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3825 10612 3823 10593 3800 10593 3805 10626 TIME...MOT...LOC 2026Z 011DEG 9KT 3820 10606 KT/CSS
Special weather statement, May 19, 2:45 PM MDT, 45 minutes before
Special Weather Statement National Weather Service Pueblo CO 245 PM MDT Wed May 19 2021 COZ069-070-072-073-192115- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 245 PM MDT Wed May 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALAMOSA AND SOUTHERN SAGUACHE COUNTIES UNTIL 315 PM MDT... At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near San Luis Lake, or 19 miles northeast of Alamosa, moving south at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... San Luis Lake and Great Sand Dunes. LAT...LON 3776 10580 3778 10562 3759 10553 3758 10578 TIME...MOT...LOC 2045Z 339DEG 11KT 3771 10570 KT
Special weather statement, May 19, 3:04 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Pueblo CO 304 PM MDT Wed May 19 2021 COZ071>074-078>080-087-192200- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft- Wet Mountains between 6300 and 10000Ft-Southern San Luis Valley- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Wet Mountain Valley Below 8500 Ft- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Wet Mountains above 10000 Ft- 304 PM MDT Wed May 19 2021 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... Western Huerfano County in southeastern Colorado... Southeastern Custer County in southeastern Colorado... Northeastern Costilla County in south central Colorado... West central Pueblo County in southeastern Colorado... A weather system over Colorado will favor the development of showers or thunderstorms and weak funnel clouds for the next few hours. These weak funnels can extend thousands of feet down from the base of the parent cloud, and typically last for only a few minutes then dissipate. However,on rare occasions, they can briefly reach the ground and cause minor damage. If you are in Colorado, be alert for the possibility of seeing a funnel cloud, and if you do, call your local law enforcement agency, and they will relay your report to the national weather service. If you are a weather spotter for the national weather service in pueblo, please call our office directly if you spot a funnel cloud. If a funnel cloud comes close to the ground near you, go to a place of safety, preferably in a sturdy building.
Special weather statement, May 19, 3:06 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Pueblo CO 306 PM MDT Wed May 19 2021 COZ081>083-085-192130- Canon City Vicinity/Eastern Fremont County CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO-Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 306 PM MDT Wed May 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT... SOUTHEASTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 330 PM MDT... At 305 PM MDT, Doppler radar was tracking a strong thunderstorm near Victor, or 16 miles southwest of Colorado Springs, moving southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Victor. LAT...LON 3875 10513 3877 10498 3856 10493 3852 10518 TIME...MOT...LOC 2105Z 332DEG 8KT 3870 10506 MG/KT
Special weather statement, May 19, 3:16 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Pueblo CO 316 PM MDT Wed May 19 2021 COZ079-080-087-192145- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Wet Mountains above 10000 Ft CO- 316 PM MDT Wed May 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO... SOUTHEASTERN CUSTER AND WESTERN PUEBLO COUNTIES UNTIL 345 PM MDT... At 316 PM MDT, Doppler radar was tracking a strong thunderstorm near Greenhorn Mountain, or 16 miles north of Spring Burn Scar north of Highway 160, moving southeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Some brief cold air funnels will also be possible with this storm. Locations impacted include... Gardner, Farisita and Greenhorn Mountain. LAT...LON 3780 10523 3796 10512 3787 10488 3771 10498 TIME...MOT...LOC 2116Z 295DEG 14KT 3786 10511 KT
Special weather statement, May 19, 3:30 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 330 PM MDT Wed May 19 2021 COZ070>073-192200- Southern San Luis Valley CO- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 330 PM MDT Wed May 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALAMOSA AND CENTRAL COSTILLA COUNTIES UNTIL 400 PM MDT... At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over Blanca, or 16 miles west of Spring Burn Scar south of Highway 160 in Costilla county, moving southwest at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Brief cold air funnels will also be possible with this storm. Locations impacted include... Blanca and Fort Garland. LAT...LON 3757 10554 3748 10537 3724 10549 3736 10569 TIME...MOT...LOC 2130Z 026DEG 16KT 3747 10550 KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:19 PM MDT | River Flood Warning | PUB | Pueblo | 17 hr |
| May 19, 11:14 AM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 4 more | 10 hr |
| May 19, 2:27 PM MDT | Special Weather Statement | PUB | Saguache | 48 min |
| May 19, 2:45 PM MDT | Special Weather Statement | PUB | Alamosa | 30 min |
| May 19, 3:06 PM MDT | Special Weather Statement | PUB | Teller | 24 min |
| May 19, 3:16 PM MDT | Special Weather Statement | PUB | Huerfano | 29 min |
| May 19, 4:37 PM MDT | Special Weather Statement | PUB | Conejos | 23 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.